Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 221, NWS Amarillo, TX

July 31, 2009Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 31, 2009, 8:40 PM CDT for Hartley County, Oldham County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2009, 8:40 PM CDT (01:40 UTC)
Expired
Jul 31, 2009, 9:45 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 5:16 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1810 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1810 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:08 PM CDT, 32 minutes earlier.

Area forecast discussion, Jul 31, 8:08 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT FRI JUL 31 2009

.AVIATION...
A BAND OF CONVECTION WILL MOVE ACROSS THE THREE TAF SITES THIS
EVENING AND LATE TONIGHT. A COLD FRONT WILL PUSH SOUTH ACROSS THE TAF
SITES LATE TONIGHT AND SATURDAY MORNING SHIFTING TO THE WINDS TO THE
NORTH AND THEN VEERING AROUND TO THE EAST BY LATE SATURDAY. VFR
CONDITIONS WILL PREVAIL EXCEPT IN AND NEAR THUNDERSTORMS WHERE MVFR
CONDITIONS AND STRONG ERRATIC WINDS WILL OCCUR.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT FRI JUL 31 2009/

DISCUSSION...
MAIN FORECAST CONCERNS THIS AFTERNOON CENTER AROUND CONVECTIVE
CHANCES IN THE SHORT TERM PERIODS.

ISOLATED SHOWERS AND THUNDERSTORMS HAVE ALL READY DEVELOPED THIS
AFTERNOON ACROSS THE SOUTHERN AND EASTERN TEXAS PANHANDLE. EXPECT
CONVECTIVE COVERAGE TO INCREASE OVER THE NEXT FEW HOURS AS ATMOSPHERE
CONTINUES TO DESTABILIZE. FURTHER TO THE NORTHWEST...SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ON THE HIGHER TERRAIN ACROSS COLORADO IN
RESPONSE TO THE NEXT UPPER LEVEL DISTURBANCE WHICH WILL BE MOVING
TOWARDS THE PANHANDLES THIS EVENING. CHANCE POPS WERE RETAINED
AREAWIDE FROM 00Z TO 06Z...TAPERING OFF TO SLIGHT END POPS ACROSS
WESTERN ZONES WITH CHANCE TO LIKELY POPS ACROSS THE REMAINDER OF THE
AREA FROM 06Z TO 12Z. ALSO...COLD FRONT SHOULD BE MOVING THROUGH THE
AREA AS WELL TONIGHT WHICH SHOULD PROVIDE AN ADDITIONAL FOCUS FOR
SHOWERS AND THUNDERSTORMS. WITH SUFFICIENT INSTABILITY...AND
INCREASING SHEAR COURTESY OF 30 TO 40 KNOTS OF WEST/NORTHWEST FLOW
ALOFT...STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EVENING. RETAINED MENTIONED OF SEVERE STORMS IN THE GRIDS...AS
LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN THREATS.

BOUNDARY SHOULD BE EXITING THE PANHANDLES BY 12Z OR SO BUT DECIDED
TO LEAVE SOME LINGERING POPS ACROSS THE EASTERN ZONES ON SATURDAY.
TEMPERATURES ON SATURDAY SHOULD REMAIN IN THE 80S ACROSS MUCH OF THE
AREA...WHICH IS IN PRETTY GOOD AGREEMENT WITH LATEST MAV/MET
GUIDANCE. ONLY CAVEAT WOULD BE IN CLOUD COVER PERSISTS IN THE
MORNING THEN WE MAY STRUGGLE TO REACH FORECAST MAX T/S. CONVECTIVE
CHANCES RETURN ON SUNDAY/SUNDAY NIGHT DUE TO ANOTHER UPPER LEVEL
DISTURBANCE EMBEDDED IN NORTHWEST FLOW ALOFT.

BIG QUESTION FOR NEXT WEEK WILL BE HOW FAR EAST THE UPPER LEVEL
RIDGE TRANSLATES. LATEST RUN OF THE 12Z EUROPEAN LOOKS TO BE IN
BETTER AGREEMENT IN WITH THE 12Z GFS IN MOVING THE RIDGE INTO THE
SOUTHERN HIGH PLAINS. LATEST MEX NUMBERS SUPPORT THIS SCENARIO BY
RETURNING TEMPERATURES TO 100 PLUS DEGREES ACROSS PARTS OF THE
PANHANDLES THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...WITH RECENT
RAINFALL ACROSS THE AREA...HAVE OPTED TO UNDERCUT GUIDANCE BY 3 TO 5
DEGREES MONDAY THROUGH THURSDAY. MAY HAVE TO WATCH OUT FOR A
DISTURBANCE OR TWO MOVING ACROSS THE TOP OF THE RIDGE...BUT AT THIS
POINT MAY STAY NORTH OF THE PANHANDLES. WILL LEAVE MENTIONABLE POPS
OUT OF THE FORECAST AFTER SUNDAY.

TAB

FIRE WEATHER...
FIRE WEATHER CONCERNS SHOULD REMAIN LOW THROUGH THE NEXT WEEK DUE TO
RECENT RAINFALLS AND RELATIVE HUMIDITY VALUES REMAINING ABOVE 20
PERCENT.

TAB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11
Hazardous weather outlook, Jul 31, 5:23 PM CDT, 3 hours 17 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT FRI JUL 31 2009

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
523 PM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 12 MIDNIGHT
FOR THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE...AND ALSO
THE WESTERN AND NORTH CENTRAL TEXAS PANHANDLE. SCATTERED
THUNDERSTORMS ARE EXPECTED TO MOVE EAST AND SOUTHEAST OFF THE
HIGHER TERRAIN OF NORTHERN NEW MEXICO AND SOUTHEAST COLORADO. THESE
STORMS WILL THEN MOVE ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM AND COLD FRONT
AFFECT THE AREA. SOME OF THE STORMS THAT FORM WILL HAVE THE POTENTIAL
TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. IN ADDITION ...LOCALLY HEAVY RAINFALL MAY ACCOMPANY THE
STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MOST OF THE OKLAHOMA
AND TEXAS PANHANDLES SATURDAY THROUGH SUNDAY NIGHT. A FEW STORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WHICH
MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

SCHNEIDER/ANDRADE

In the hours before

Special weather statement, Jul 31, 6:35 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT FRI JUL 31 2009

OKZ001-010030-
CIMARRON OK-
635 PM CDT FRI JUL 31 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR CIMARRON COUNTY.

AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF KENTON...MOVING EAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

NUTTALL
Special weather statement, Jul 31, 7:41 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT FRI JUL 31 2009

OKZ001-002-TXZ001-002-010145-
CIMARRON OK-TEXAS OK-DALLAM TX-SHERMAN TX-
741 PM CDT FRI JUL 31 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR SHERMAN...DALLAM...
TEXAS AND CIMARRON COUNTIES.

AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM KEYES TO 40 MILES WEST OF CONLEN...
MOVING EAST AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

NUTTALL
Special weather statement, Jul 31, 8:26 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
826 PM CDT FRI JUL 31 2009

TXZ002-003-010230-
SHERMAN TX-HANSFORD TX-
826 PM CDT FRI JUL 31 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT FOR HANSFORD AND SHERMAN
COUNTIES.

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM TEXHOMA TO 11 MILES SOUTH OF
STRATFORD...MOVING EAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

NUTTALL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:09 PM CDTSevere Thunderstorm WarningAMADallam, Hartley66 min
Jul 31, 8:55 PM CDTSevere Thunderstorm WarningAMADallam, Hansford, Sherman65 min
Jul 31, 9:02 PM CDTSevere Thunderstorm WarningAMAHartley, Hutchinson, Moore58 min
Jul 31, 9:50 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham55 min
Jul 31, 10:06 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Lipscomb, Ochiltree, Roberts54 min
Jul 31, 11:25 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr
Jul 31, 8:23 PM CDTSevere Thunderstorm WarningAMATexas52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.